panic feeling

  1. I hate that feeling of realizing you made a mistake and a rush of panic runs thru you. The other day I took out 2 antibiotics for 2 different patients. One was Vanco the other was Timentin. I was going thru the MAR and all of a sudden I realized I had hung the wrong antibiotic for the wrong patient. I immediately felt that awful feeling rush thru my body. I ran into the room and checked the antibiotic hanging and discovered that I had hung the right med after all but geez, I was still shaking afterwards for a while. Does this happen to anyone else. I got lucky that time, thank goodness.
    •  
  2. 11 Comments

  3. by   SmilingBluEyes
    yep I have had similar panic moments, and luckily, so far,have made no serious mistakes. Another clear-cut case for the 5 RIGHTS (I believe it's now 6) if I ever saw one.
  4. by   ptnurse
    I guess if we will admit it, it has happened to all of us. It has happened to me too. So far no serious mistakes, but it is the same sort of awful feeling when you have a near miss traffic accident. It leaves me completely shaken.
  5. by   renerian
    Had one med error in over 16 years and I felt like crap.........

    renerian
  6. by   lynn1967
    Yes, I have to admit, I have had that feeling. One time when I worked in a pediatrics office and was giving allergy shots. We had, well, I cant say the names but VERY similair last names of patients, Hansen and Hartman and both first names the same. Well, you guessed it, I gave the wrong allergy serum to the wrong patient. I thought I was going to puke. All the blood drained out of my face and I about passed out. Luckily the serum was very identical and the patient was fine. The doc that I worked for was very cool about it and kept reassuring me it was okay. It took along time for me to forgive myself after that one. One thing though, once something like that happens to you-or a near miss-you never do it again---you learn a lesson.
  7. by   Tweety
    Absolutely. I was carrying phenergan IV 50 mg for an IM injection and a saline flush to flush a patients hep lock. They had different needles so as not to confuse me. I was very stressed and ran into a beeping IV that was occluded, so I decided to flush it with the saline I was carrying.

    You guessed it. The sinking panic horrible heart pumping feeling. I gave the phenergan. The patient immediately went to sleep and was obtunded for several hours. I felt horrible for days and days.

    But I understand that even when you think you've made a mistake when you haven't. That horrible feeling.
  8. by   ERNurse752
    Had a couple pts with the same last name, and similar first names...almost walked into the wrong room with a Natrecor bolus/gtt...
    Yup, had that feeling!
  9. by   DIPLOMATICRN4HIRE
    Had it happen to me in Nursing school(LPN), it was Dilantin.... It scared me so bad I was hysterical , I had given .5cc too much and it was through a g tube, I tried aspirating everything thing out of the patient possible, Instructor standing over my shoulder the more I aspirated the more I began to hyperventilate. After I drained the womans entire stomach contents literally.. I monitored her for the entire time I was on clinicals... that afternoon I was in the instructors office ... as I sat there in a puddle of my own tears and guilt she told me that I did the right thing and I handled it correctly and she was very concerned over the med error and the reasons I did it(careless). She said that how I handled my own reflexions about the mistake assured her that it would never happen again. The overwhelming panic was more than I have ever felt in my life, And I pray daily that it Never happens again. I learned so much from that incident and I can so sympathize with the feeling of imortal fear, of causing harm to anyone its an honest mistake but still a possible fatal one.
    Zoe
  10. by   zacarias
    Zoe,

    Not to make you remember old wounds, just for a student here, why did you have to aspirate everything? You wanted all the dilantin out of her?

    Z
  11. by   DIPLOMATICRN4HIRE
    Dilantin was liquid form, so it was in all of her stomach contents.
    Zoe
  12. by   hapeewendy
    I remember one time , that looking back now prolly wasnt so major, but at the time, MI city!
    for me that is...
    I was working on a respiratory unit, with a fellow RN on a team of 8 patients, I did the meds, I asked her if she would hook up a combivent treatment for me in a certain room ,and she took it , said sure, signed off and went on in the room , then she came out , got called to do something, so I went in there and there was no neb going, no combivent in the nebulizer mask nothing, so i asked the patient what was going on (she was alert and oriented x3) and she said "oh that nurse brought me my medicine and I took it...SHE drank the nebulizer treatment..
    I was paralyzed with fear, may seem silly but when ur a new grad you fear losing your license big time, and plus I was the one who was supposed to be giving meds , so I figured I would get in huge heaps of trouble, anyway , long story short this lady had the coolest dr ever, we called him, he laughed and asked if it did anything for her? haha he told us not to worry about it that he caught a patient sucking on a fleet bottle once!!!
  13. by   SeptSue
    Learn from the mistakes, and of course always check. Unfortunately many people make mistakes, some never even realize. In an elderly patient's home I once discovered that the pharmacist had dispensed Haldol 50.0 mg tabs instead of the prescribed Haldol 5.0 mg tabs (as the home care nurse I was monitoring her use of medication because she couldn't, so we sorted through that). One morning I went in to give insulin to another nurse's patient. The patient's elderly husband said he had already given it but had now run out of syringes. He showed me what he had used that morning - the only syring in the box was a 3 cc. syringe instead of an insulin syringe. He explained that he knew she was to have 22 units of insulin, then showed me on the syringe that he had given 2.2 cc.s of insulin.

close